Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 13, 2018, 5:13 PM CDT for Jefferson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2018, 5:13 PM CDT (22:13 UTC)
- Expired
- Sep 13, 2018, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741 WGUS54 KBMX 132213 FFWBMX ALC073-140015- /O.NEW.KBMX.FF.W.0038.180913T2213Z-180914T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Birmingham AL 513 PM CDT THU SEP 13 2018 The National Weather Service in Birmingham has issued a * Flash Flood Warning for... Central Jefferson County in central Alabama... * Until 715 PM CDT. * At 512 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain Brook, Hueytown, Gardendale, Fairfield, Fultondale, Pleasant Grove, Tarrant, Midfield, Adamsville, Warrior, Brighton, Kimberly, Lipscomb, Graysville and Morris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3379 8678 3340 8677 3335 8699 3378 8692 $$ 32/Davis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:42 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 13, 3:42 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 342 PM CDT Thu Sep 13 2018 .SHORT TERM... Through Tonight. Scattered diurnal convection has developed with slightly higher coverage of rain along and west of I-65. The activity was moving from east to west along the bottom side of an upper ridge over Tennessee. Bulk shear is low and convection is pulse type with updrafts unable to sustain themselves for very long, so rainfall amounts not expected to reach Flash Flood Guidance. Expect a rapid decrease in areal coverage towards sunset with mostly rain free conditions by 9 pm. 58/rose .LONG TERM... Friday and Saturday. Continuance of upper-level ridging and large scale positive height anomalies across the eastern portion of the country have been a primary synoptic feature in weather discussion as of late. This blocking mechanism has certainly maintained issues with the forecast track of Florence in the past and will continue to provide some uncertainty in the coming days as a digging trough in the Pacific Northwest helps to amplify ridging across the Upper Midwest. This provides additional buffering against the WNW track of Florence after landfall and steers the remnant circulation towards Georgia by the weekend. For central Alabama, we should see winds transitioning to a northerly component on Friday as the outer periphery of Florence pushes westward through the Carolinas. This shift will help to limit moisture availability and overall chances for scattered afternoon convection as we've seen in the past couple of days. Generally have kept PoPs in the 10-20% range as a result, though closer to 30% in our far southwestern counties where better surface/boundary layer moisture may be sticking around Friday afternoon & evening. With more sunshine and drier air, high temperatures will be pretty warm Friday & Saturday with low to mid 90s for most. Sunday through Thursday. We should continue a dry theme into the long-term but despite drier air latest guidance/NHC forecasts support our eastern counties seeing an increased probability for tropical rain showers and thunderstorms in the Sunday & Monday time frame. Forecast grids have been slightly adjusted from last night to show ~30% PoPs around these areas for a 36 hour period (12Z Sunday through 00Z Tuesday) before falling back into place with the rest of the CWA. With the center of Florence currently forecast to remain to our east, mass subsidence combined with an already well established mid/upper-level ridge will keep the region dry and mostly sunny during the day. Sunday & Monday highs are down a few degrees to account for some increase in sky cover, but rebound to the low 90s for most areas thereafter within a transition to northwesterly flow. Ridging and anticyclonic flow aloft will continue throughout the extended forecast period which keeps our general weather dry and warm going forward. There are some indications that a shift in the overall upper-air pattern for the CONUS may take place towards late next week and offer some big changes, but don't have a lot of confidence in this at this point. Reiterating, we're not expecting any significant weather/impacts from Florence for central Alabama at this time. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms have already begun to develop across much of Central Alabama, due to enhanced moisture and daytime heating. Included a TEMPO for all sites until 21-22Z with activity dissipating near 00Z this evening. Did include IFR visibilities within these TEMPO groups to account for periods in which activity produces heavier rainfall. This evening and overnight winds become more northerly, due to influences from tropical cyclone Florence, bringing in some drier air to the area. This will limit moisture and chances for shower activity tomorrow. 07 && .FIRE WEATHER... Scattered rain showers and thunderstorms are expected on Thursday afternoon and evening. A transition to lower rain chances for Friday and Saturday as drier air accompanies northerly flow, though surface & boundary layer moisture will remain modest. With high minimum relative humidity values and short-term precipitation, critical fire weather conditions are not expected at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 92 70 91 69 / 20 20 10 10 10 Anniston 71 93 70 93 70 / 20 10 10 10 10 Birmingham 72 92 72 92 71 / 20 20 10 10 10 Tuscaloosa 73 94 72 93 71 / 20 20 10 10 10 Calera 71 91 71 90 70 / 20 20 10 10 10 Auburn 72 90 72 90 71 / 20 10 10 10 10 Montgomery 74 92 73 93 73 / 20 20 10 10 10 Troy 72 92 72 92 71 / 20 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Sep 13, 3:44 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu Sep 13 2018 ALZ011>015-017>050-141145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu Sep 13 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Sep 13, 3:34 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 PM CDT THU SEP 13 2018
ALZ014-132100-
Winston AL-
334 PM CDT THU SEP 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WINSTON COUNTY UNTIL
400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Buttahatchee, or 7 miles south of Haleyville. This storm was
nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Natural Bridge, Delmar and Weiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3421 8754 3409 8750 3407 8763 3418 8764
3419 8763
TIME...MOT...LOC 2034Z 353DEG 3KT 3414 8759
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:55 PM CDT | Areal Flood Advisory | BMX | Lowndes | 2 hr |
| Sep 13, 3:34 PM CDT | Special Weather Statement | BMX | Winston | 26 min |
| Sep 13, 4:44 PM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Sep 13, 4:46 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 119 min |
| Sep 13, 6:12 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas | 2 hr |
| Sep 13, 6:56 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.